57°
Cloudy
TUE
 72°
 55°
WED
 81°
 53°
THU
 81°
 53°
FRI
 81°
 53°
SAT
 84°
 52°

Santa Rosa mother's mission: Teach teens about the drugs that killed her daughter

  • Mary Sega holds the cremated remains of her daughter Hope Sega as she talks about her death during a health class at Santa Rosa High School in Santa Rosa, California on Thursday, October 10, 2013. (BETH SCHLANKER/ The Press Democrat)

Standing before a class of Santa Rosa High School students, Mary Sega took a deep, trembling breath and then described the moment she watched paramedics pronounce her daughter dead.

Once a gregarious student who played football and baked cupcakes, Hope Sega, 18, had fallen unconscious after inhaling a quick hit of nitrous oxide from a whipped-cream dispenser, her mother told the students.

The teen lay lifeless on the ground, surrounded by strewn canisters, whipped-cream dispensers and boxes of cough medication, evidence of what her family had hoped was just a phase of experimentation.

"To me, this looks like a decorated crack pipe," said Mary Sega, holding up a whipped-cream dispenser painted pink and embellished with green feathers. "This is something she told me she was never going to do."

Hope Sega died March 17, five days before her 19th birthday, in a field off Dutton Avenue in Santa Rosa. She was partying with friends in a homeless camp, less than a mile from her family's home.

Since her daughter's death, Sega has launched a campaign to raise awareness about the dangers of using household items to get high, telling her family's story in a series of talks with students and parents to warn them about the dangers of inhalants.

"As soon as I saw all this stuff I began picking all this up," the 51-year-old Santa Rosa woman told a classroom of students, holding up boxes and canisters she found at the site where her daughter died. "I know this girl didn't know she would die."

Just one inhaled "huff" of nitrous oxide can send the brain into a state of euphoria, a seconds-long high that's gone almost as quickly as it hits the body. Many users ingest the substance again and again to keep the high going.

Yet each use — even the first — comes with a deadly risk.

"It's like jumping off that 20-foot cliff and there's that rock below the surface," said Dr. Gary Mishkin, an emergency-room physician at Santa Rosa Memorial Hospital. "Somebody is going to hit that rock."


comments powered by Disqus
© The Press Democrat |  Terms of Service |  Privacy Policy |  Jobs With Us |  RSS |  Advertising |  Sonoma Media Investments |  Place an Ad
Switch to our Mobile View